My doctor has given me three choices after being diagnosed with Hyper/Graves.
Removal of thyroid
Drink the radioactive stuff
or only one year of medicine ( dr. would not let me take it any longer - I forget the name of it,
was told that after you quit taking the medication your symtoms will usually return in 6 months
My doctor is recommending me to do the radioactive treatment - he gave me a Rx for Inderal 10 mg twice a day to lower my blood pressure and heart rate.
I have another appt. in a month and need to make a choice. Any comments or stories are welcomed. Thanks!
Also, he tells me I am a textbook case except that I am not losing weight, in fact I am overweight and I am worrying about gaining weight after surgery or RAI.
My advise would be to get a second or even third opinion. With two possible treatments being surgery or radioative iodine I would definitely would want to see what another dr would advise. I would look for dr that will explain the 3 options in detail and explain the advantages & disadvantages of each option.
I agree. I would see an endo. One thing to consider is, you cannot get your thyroid back if you lose it. If you try the meds, you can always do the other later if necessary. I had Graves and did the radioactive iodine and if I could undo it I would. From what I understand now (but not when I did it) there are alot of people who take the medication and their thyroid gets better within 6-18 months. My dr. who also had graves disease told me a few days ago that alot of the endos are not so quick to kill your thyroid now. It seems worth a try as long as they can keep you level. Do a search on Graves disease, there's alot of good info out there. Good luck!
I agree with Iwannalife. I had Graves and RAI to kill my thyroid and have had problems ever since. I am seeing a Naturopathic Doctor after feeling lousy for a year. Do some research. A Naturopath can treat Graves also, if you're patient, it might be an option. I feel worse now than when my thyroid was overactive and it seems I might also have arthritis. Eventhough the amount of RAI is quite small, I think it affects your whole body(they say it doesn't). Good luck and keep us posted.